Stimulants and Youth: A Sobering Association

PositiveTips

There have been increasing concerns in recent years that stimulant drugs commonly given for ADHD may be associated with an increased risk of sudden, unexplained death in young people. In a new retrospective, case-controlled study researchers have reported the probability that those using the most commonly prescribed stimulant (methylphenidate) was 7.4 compared to those who were not. (If it had been 1, then the probability would have been the same for each group.)

Investigators matched each of 564 cases of sudden, unexplained deaths in youths with one who died as a passenger in a motor vehicle accident. Great effort was taken to control for possible confounding factors and biases. Sudden, unexplained death is a rare event and this first such study relies on small numbers. However, the suggested link should be the basis of careful evaluation before taking these stimulants.

PositiveTip: Stimulants are not innocuous. Considerations should be given to non-pharmacological behavioral interventions also.